Dad doesn't take his medication

Discussion in 'ARCHIVE FORUM: Support discussions' started by Kath TN, Nov 14, 2007.

  1. Kath TN

    Kath TN Registered User

    May 5, 2006
    32
    :rolleyes:Dad is in an EMI home. I had suspected that he wasn't taking his medication by the way that he was acting or by his mood. When asked the care home staff told me that he frequently hides his medication or spits it out when they aren't looking. Can anybody offer any advice please?
     
  2. Skye

    Skye Registered User

    Aug 29, 2006
    17,000
    SW Scotland
    Kath, if your dad is in and EMI home, it's their responsibility to make sure that he swallows his pills. John does this too, but the nurse stands over him until the pills have gone.

    One tip that might help -- they've started giving John a thickened liquid to take with his pills (Fybogel in his case), and the pills seem to go down more easily that way.
     
  3. jenniferpa

    jenniferpa Volunteer Moderator

    Jun 27, 2006
    39,419
    You might also ask them if the meds are available in a different form - liquid, or possibly, a patch.
    Although they can't physically force someone to take meds they can at least make it more difficult for someone NOT to take them. It all about managing the situation.
     
  4. elaineo2

    elaineo2 Registered User

    Jul 6, 2007
    945
    leigh lancashire
    Dear Skye,sorry but i am at a loss as to how taking fybogel helps taking meds.I have encountered taking the fybogel(for constipation) and not taking the meds.I am not being facetious,just wondered what the connection was.love elainex
     
  5. jenniferpa

    jenniferpa Volunteer Moderator

    Jun 27, 2006
    39,419
    Not Hazel but I could see how this would work - you put the pills in the mouth, take a mouthful of this thickened liquid, and the pills get "caught" in the liquid and thus swallowed. Less possibility of the pills "floating" in the mouth and not getting swallowed (which is what happend to me sometimes and I don't have any swallowing issues).
     
  6. elaineo2

    elaineo2 Registered User

    Jul 6, 2007
    945
    leigh lancashire
    Sorry if i'm being a bit pernickety,but what would you do if the resident didn't need to take fybogel?elainex
     
  7. Skye

    Skye Registered User

    Aug 29, 2006
    17,000
    SW Scotland
    You'd just use another thickening agent! Lots of people in the later stages of dementia have to have their liquids thickened. It just happens that John has fybogel, so they're killing two birds with one stone.
     
  8. elaineo2

    elaineo2 Registered User

    Jul 6, 2007
    945
    leigh lancashire
    I'm still not being pernickety,but i have residents who spit out no matter what you give them.Liuid forms of meds aswell.the only alternative being an i.v which they may well rip out.I'm not being awkward but see every point of the problem,which brings me to say that,if anyone thinks the care is not being given,it's not always down to the carers in homes and G.Ps often find it dificult at this stage.love elainex
     
  9. Skye

    Skye Registered User

    Aug 29, 2006
    17,000
    SW Scotland
    Elaine, I was simply suggesting something that works with John, and might be worth trying with Kath's dad. I did not say that it would work for everyone.
     
  10. elaineo2

    elaineo2 Registered User

    Jul 6, 2007
    945
    leigh lancashire
    Dear skye.i did not think that was your intention.forgive me if you can,being a carer in a home makes you be on guard,for expected and often delivered critisism of care and care practices.
    You know am passionate,but its no excuse for impertinence and i apologise.

    love elainex
     
  11. fearful fiona

    fearful fiona Registered User

    Apr 19, 2007
    723
    London
    Dear Kath,

    Just a thought, on the very rare occasions my Mum actually took her medication, it seemed to work when she was busy concentrating on something else. I used to go to the home and play Scrabble with her and while we were playing the nurses managed to get her to take her medication and had her blood pressure taken without Mum really paying attention, as there was something else more interesting going on.

    Also they changed her medication to some that dissolved on the tongue so she couldn't spit it out or hide it in her hankie.

    Sadly over time she didn't take it often enough though. Hope this doesn't happen to you.
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.